High Wind, Broadwater
- When
- February 21, 2:54 PM MST
- Where
- Broadwater forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Elkhorn RAWS recorded peak gust of 64 mph.
As a shortwave trough approached from the Pacific Northwest, a potent and southwesterly 700 mb jet streak overspread portions of Southwest and Central MT. Subsidence associated with daytime heating-driven vertical mixing of the low-level atmosphere tapped into these stronger winds aloft, resulting in gusty surface winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
As a shortwave trough approached from the Pacific Northwest, a potent and southwesterly 700 mb jet streak overspread portions of Southwest and Central MT. Subsidence associated with daytime heating-driven vertical mixing of the low-level atmosphere tapped into these stronger winds aloft, resulting in gusty surface winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 21, 10:50 AM MST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1050 AM MST Tue Feb 21 2017 Aviation Section Updated .UPDATE... Active weather pattern setting up for the next couple of days. Snow across the south has generally diminished...with only a few isolated snow showers possible through today. Decided to expire the Winter Storm Warning based on current conditions and the latest model guidance. Meanwhile across the north...frontal boundary has lifted just north of the Great Falls area bringing widespread rain to much of the northern half of our CWA. Air temps are starting to rise above 30s...however...some isolated morning freezing rain still possible along the Hi-Line...with some snow possible along the Rocky Mountain Front and adjacent plains. Weak instability may also bring a few isolated thunderstorms this afternoon...with some gusty winds possible. As another wave comes through tonight into Wednesday...more widespread snow is possible. There is still some model discrepancy on where the heaviest snow sets up. Kept the Winter Storm Watch as is...however...the NAM model indicates snow could shift southward to the Great Falls area. Will have the latest information included in the next publish this afternoon...stay tuned. Anglin && .AVIATION... Updated 1750z. Light rain is pushing northward through North Central MT. This should continue through 00z Wed. Then forecast models become very uncertain. There is the potential for widespread IFR conditions over North Central MT from about 03z Wed to 18z Wed, but because of the uncertainty kept TAFS in VFR until the forecast becomes more clear. Mountains will be obscured at times through the period. Brusda && .PREV DISCUSSION... /ISSUED 453 AM MST Tue Feb 21 2017/ ***Active weather pattern expected through at least Thursday*** Today through Thursday...A 700 mb shortwave trough coming ashore in the Pac NW this early morning is expected to weaken as it reaches our CWA by this evening. Simultaneously, zonal mid- to upper-level flow will persist, while low-level warm advection ahead of the aforementioned shortwave will allow a surface warm front to advance north-northeastward across the CWA this morning. This front should near the Hi-Line by late morning, where it then looks to become nearly-stationary for a time. A lee surface low is expected to develop over North-Central MT this evening and then move eastward. In doing so, weak low-level cold advection behind the surface low should allow the aforementioned front to drift southward as a cold front. This front may then reach the Central MT mountains by early Thursday evening. Farther aloft, mid- to upper- level shortwave ridging looks to build over the CWA Wednesday, while on Thursday, a mid- to upper-level trough should begin overspreading the CWA from the Pacific NW. Temperatures are expected to cool during the short term period. Here are the main concerns for today: 1.) Strong southwest to west surface wind gusts up to 60-65 mph are expected in much of Southwest MT and southern portions of Judith Basin and Fergus counties. The strongest gusts will likely occur late this morning and afternoon, when daytime heating-driven vertical mixing should permit downward transport of strong winds aloft associated with a potent 700 mb jet streak. See our high wind warning statements for more details. 2.) Southwesterly upslope flow-driven snow will persist along and near the Continental Divide in Southwest Montana through this afternoon, creating difficult travel conditions in West Yellowstone and on Monida Pass. Additional snow accumulations of 2-6 inches are expected. Thus, the winter storm warning was extended until 3 PM MST this afternoon. 3.) Behind the surface warm front, pockets of sufficient instability, a weak cap, and lift generated by the approaching 700 mb shortwave trough may allow a few short-lived, gusty thunderstorms to affect Southwest and Central MT this afternoon. For this evening through Thursday, our main concern shifts to the potential of widespread accumulating snow across much of North- Central MT courtesy of deep lift and sufficient moisture ahead of the aforementioned cold front and mid- to upper-level Pac NW trough. A winter storm watch has been issued for most of North- Central MT from 11 PM this evening through Thursday afternoon. Snow totals of at least 3-6 inches are possible within the watch area. Jaszka Thursday Night through Tuesday...Areas of light snow will linger throughout much of north-central and southwestern MT Thursday night into Friday as the region remains under the influence of a broad upper level trough just to the west. The upper flow becomes more northwesterly Friday into Saturday, with just isolated to scattered snow showers mainly over the SW MT mountains. Transitory upper ridging will influence the region Saturday night into Sunday, but southwest flow increases moisture push into the area Sunday night through at least early Tuesday. This will allow for the potential for widespread light snow accumulations across the region during that time period. Temperatures look to remain seasonably cool through the extended period, with temperatures remaining below freezing generally in the single digits to near 30 above zero across much of north- central and southwestern MT. Cassell && .PRELIMINARY POINT TEMPS/POPS... GTF 46 29 34 21 / 60 60 50 30 CTB 38 25 33 18 / 60 70 60 40 HLN 45 27 37 16 / 40 20 20 20 BZN 47 25 36 13 / 30 20 30 20 WEY 35 16 28 7 / 90 70 40 30 DLN 43 24 32 14 / 30 20 30 20 HVR 44 28 35 24 / 60 60 50 50 LWT 48 30 36 20 / 50 50 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from this evening through Thursday afternoon Blaine...Chouteau...Eastern Glacier...Eastern Pondera...Fergus... Hill...Liberty...Northern Rocky Mountain Front...Toole. High Wind Warning until 8 PM MST this evening Beaverhead... Broadwater...Fergus...Gallatin...Jefferson...Judith Basin... Madison...Meagher. && weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 1132 AM MST Tue Feb 21 2017 MTZ009-010-046-048-212200- Northern Rocky Mountain Front-Eastern Glacier-Eastern Pondera- Southern Rocky Mountain Front- Including the cities of Browning, Heart Butte, Dupuyer, East Glacier Park, Kiowa, Cut Bank, Santa Rita, Brady, Conrad, Ledger, Bynum, Choteau, and Pendroy 1132 AM MST Tue Feb 21 2017 ...Band of light to moderate snow possible through the afternoon... A frontal boundary lifting north will bring a band of snow across the Rocky Mountain front and adjacent high plains through much of the afternoon hours today. A brief lull in snow may then be found this evening before more snow returns tonight. Visibilities may lower to a half mile at times...causing some travel impacts. Warm ground temperatures may initially limit snow accumulations...however...1 to 2 inches are possible this afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
103 PM MST TUE FEB 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 6 W BIG SKY 45.28N 111.45W
02/20/2017 M78 MPH MADISON MT MESONET
MESONET STATION 5 W BIG SKY /LMTMT/.
0227 PM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
02/20/2017 M58 MPH MADISON MT MESONET
MESONET STATION NORRIS HILL MDT /MTNOR/.
0425 PM NON-TSTM WND GST MONIDA 44.56N 112.31W
02/20/2017 M57 MPH BEAVERHEAD MT MESONET
MESONET STATION MONIDA PASS MDT /MTMQM/.
0415 AM NON-TSTM WND GST 14 W BYNUM 47.98N 112.61W
02/21/2017 M54 MPH TETON MT MESONET
MESONET STATION 13 W BYNUM /DELMT/.
0521 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
02/21/2017 M60 MPH GLACIER MT MESONET
MESONET STATION DEEP CREEK RAWS /DCRM8/.
0700 AM NON-TSTM WND GST 6 WSW BIG SKY 45.23N 111.45W
02/21/2017 M63 MPH MADISON MT MESONET
MESONET STATION YELLOWSTONE CLUB - TIMBER
/YCTIM/.
0704 AM NON-TSTM WND GST 7 SSW BIG SKY 45.17N 111.36W
02/21/2017 M60 MPH GALLATIN MT MESONET
MESONET STATION YELLOW MULE RAWS /YLWM8/.
0805 AM NON-TSTM WND GST 21 SW LIMA 44.47N 112.95W
02/21/2017 M57 MPH BEAVERHEAD MT MESONET
MESONET STATION HARKNESS /HRKM8/.
1126 AM NON-TSTM WND GST 12 E BOZEMAN 45.67N 110.80W
02/21/2017 M55 MPH GALLATIN MT MESONET
MESONET STATION BOZEMAN PASS MDT /MTBZH/.
1139 AM NON-TSTM WND GST 2 SW LEWISTOWN 47.05N 109.46W
02/21/2017 M52 MPH FERGUS MT ASOS
ASOS STATION LEWISTOWN AP ASOS /LWT/.
1154 AM NON-TSTM WND GST 8 W TOWNSEND 46.31N 111.70W
02/21/2017 M53 MPH BROADWATER MT MESONET
MESONET STATION ELKHORN RAWS - 8 W TOWNSEND
/EKHM8/.
1200 PM NON-TSTM WND GST 10 NNE BOZEMAN 45.80N 110.93W
02/21/2017 M52 MPH GALLATIN MT MESONET
MESONET STATION BRIDGER BOWL - SLUSHMANS
LIFT /BBSLH/.
&&
NWS GREAT FALLS MT
IRIS SYSTEM1 high wind. Local standard time, as filed.
Elkhorn RAWS recorded peak gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676489.